Texas, 2024

High Wind in Texas, March 4, 2024

March 4, 2024 · NWS MAF · 2 events in 2 counties and zones

A progressive weather pattern with a broad westerly jet stream across the central to southern Great Plains caused high winds across the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A progressive weather pattern with a broad westerly jet stream across the central to southern Great Plains caused high winds across the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 3, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Mar 3, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1124 PM CST Sun Mar 3 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 254 PM CST Sun Mar 3 2024

Another warm, breezy day is underway across the region today,
befitting of early March - 'tis the season. Per latest water vapor
imagery and RAP analysis, a broad trough covers much of the
western CONUS, with its attendant jet extending across southern
Colorado and northern New Mexico into the Central Plains. Closer
to our neck of the woods, a subtropical jet embedded in zonal flow
extends across northern Mexico and southern Texas. Between these
two features and associated with a subtle shortwave to the north,
a 700 hPa jet max is producing strong winds in the Guadalupe
Mountains, where gusts to 60 to 70 mph have been common today,
peaking at 81 mph last night at Pine Springs. These winds have
bled over into the adjacent plains of Southeast New Mexico and
West Texas, extending into the western and central Permian Basin,
with gusts to 30 to 40 mph. A Wind Advisory remains in effect for
the aforementioned areas through late afternoon, and a High Wind
Warning remains in effect for the Guadalupe Mountains. Given the
warm, dry, and breezy conditions, critical fire weather conditions
have also developed today for portions of the region, and more
information on this can be found in the Fire Weather Discussion
below.

This evening, winds diminish quickly after sunset, with light
southwesterly winds expected overnight. Temperatures will remain
on the mild side, with lows in the middle 40s to lower 50s as
moisture return begins in earnest to the southeast of the area.
This could yield some low clouds along the Lower Pecos Valley
tonight, though the westward extent of moisture will be stymied by
the continued light southwesterly surface flow. Given little
change to the overall pattern, temperatures Monday will be
remarkably similar to today, in the middle 70s to lower 80s for
most, and 60s in the mountains. The main difference tomorrow is
while breezy conditions are expected, winds won't be quite as
strong as today, with gusts largely remaining under 30 mph across
lower elevations, and under 50 mph in the mountains. Lows tomorrow
night into early Tuesday morning will be slightly cooler, but
still above normal for early March, in the middle to upper 40s for
most. As for rain, chances are nil through the short term.

JP

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 254 PM CST Sun Mar 3 2024

Zonal flow persists through mid-week, giving way to a fairly
robust trough set to swing through southern AZ/NM and into the
Texas Panhandle Thursday into Friday. While this pattern spells
quiet days on Tuesday and Wednesday, ascent ahead of the incoming
trough may help spawn some showers and thunderstorms across the
eastern Permian Basin Wednesday night into Thursday. Low-mid level
moisture looks to be largely limited to the far eastern zones and
the westward extent of any rain chances remains the main point of
uncertainty here. It is worth noting that the primary ensemble
clusters give a 60 percent chance of measurable rainfall in
Midland/Odessa so we'll keep an eye on this. The aforementioned
trough brings a Pacific front through during the day on Thursday,
washing all of the moisture to central Texas and ushering in
breezy winds. Elevated winds shift to south of the Pecos for
Friday as the jet associated with the trough moves overhead.
Temperatures stay fairly steady during the week, topping out in
the low to mid 70s for most and 80s to the south though Friday
will be a bit cooler behind the Pac front.

On the heels of the late-week trough, a reinforcing cold front is
set to drop in from the north on Friday. This will bring another
taste of Winter with low temperatures Saturday in the 20s and 30s
and afternoon highs in the 50s and 60s. Mid level moisture
traveling with the trough from the Pacific may support some rain
showers behind the front as it pushes in Friday into Saturday, but
we'll see how this trends over the next few days.

-Munyan

&&

.AVIATION...
(06Z TAFS)
Issued at 1124 PM CST Sun Mar 3 2024

VFR will prevail through the period with westerly winds becoming
gusty by late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               48  81  46  77 /   0   0   0   0
Carlsbad                 50  76  45  74 /   0   0   0   0
Dryden                   50  83  48  83 /   0   0   0   0
Fort Stockton            50  80  49  78 /   0   0   0   0
Guadalupe Pass           46  65  44  64 /   0   0   0   0
Hobbs                    47  76  42  72 /   0   0   0   0
Marfa                    38  71  37  70 /   0   0   0   0
Midland Intl Airport     48  79  47  75 /   0   0   0   0
Odessa                   50  79  48  76 /   0   0   0   0
Wink                     47  80  44  77 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....16
AVIATION...29
Hazardous weather outlook, Mar 3, 6:37 PM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
637 PM CST Sun Mar 3 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-050045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
637 PM CST Sun Mar 3 2024 /537 PM MST Sun Mar 3 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A Red Flag Warning is in effect for southeast New Mexico, northern
Permian Basin, and the Guadalupe and Delaware Mountains through early
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Mar 3, 10:14 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1014 PM CST Sun Mar 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     Non-Tstm Wnd Gst Pine Springs            31.89N 104.81W
03/03/2024  M81 MPH          Culberson          TX   Mesonet

            Mesonet station Pine Springs GMNP.

&&

cas
Local storm report, Mar 3, 10:15 PM CST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1015 PM CST Sun Mar 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     Non-Tstm Wnd Gst 3 NNW Pine Springs      31.93N 104.83W
03/03/2024  M74 MPH          Culberson          TX   Mesonet

            RAWS at The Bowl.

&&

cas

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 4, 12:00 AM CST to 5:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 4, 12:49 AM CST to 5:29 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169190, 1169191.